Nevada, 2012Heavy Snow in Nevada, January 18 to 20, 2012
January 18 to 20, 2012 · NWS LKN · 1 event in 1 county or zone
A moist flow of air off the Pacific Ocean overrunning cold air trapped in the valleys of northern Elko county produced heavy snowfall. Wild Horse Reservoir reported 15 inches of snow and Owyhee 11 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist flow of air off the Pacific Ocean overrunning cold air trapped in the valleys of northern Elko county produced heavy snowfall. Wild Horse Reservoir reported 15 inches of snow and Owyhee 11 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 17, 3:00 PM PST, 13 hours earlier.
Area forecast discussion, Jan 17, 3:00 PM PST, 13 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
300 PM PST TUE JAN 17 2012
.SYNOPSIS...WARMER AIR WILL ARRIVE ACROSS NEVADA TONIGHT WITH
THICKENING CLOUDS AND SNOW DEVELOPING NORTH OF INTERSTATE 80. SNOW
IS EXPECTED ACROSS NORTHERN ELKO COUNTY ALL DAY WEDNESDAY WHERE
SIGNIFICANT ACCUMULATIONS ARE EXPECTED. A LONG PERIOD OF UNSETTLED
WEATHER...WITH PERIODS OF RAIN...SNOW AND STRONG WINDS WILL
CONTINUE ACROSS NEVADA WEDNESDAY THROUGH NEXT WEEKEND.
&&
.SHORT TERM...TONIGHT THROUGH FRIDAY. VERY ACTIVE WEATHER PATTERN
ABOUT TO BEGIN FOR NORTHERN NEVADA. MUCH NEEDED RAIN AND SNOW WILL
BRING SIGNIFICANT DROUGHT RELIEF TO NORTHERN AND PORTIONS OF
CENTRAL NEVADA OVER THE COMING DAYS.
TONIGHT...MID/HIGH CLOUDS QUICKLY SPREADING INTO NEVADA IN
ADVANCE OF VERY EXPANSIVE WARM CONVEYOR BELT APPROACHING FROM THE
PACIFIC. STRONG WARM AIR ADVECTION WILL SPREAD OVER NORTHERN
NEVADA THROUGH TONIGHT...WITH MILDER PACIFIC AIR OVERRUNNING THE
COLD AIRMASS AT THE SURFACE. THIS PROCESS WILL PRODUCE THICKENING
AND LOWERING CLOUDS OVERNIGHT AND THEREFORE MUCH MILDER
TEMPERATURES COMPARED TO LAST NIGHT. SNOW EXPECTED TO BREAK OUT
NORTH OF INTERSTATE 80 AFTER MIDNIGHT...ON THE HIGHER TERRAIN
FIRST AS THE ATMOSPHERE SATURATES.
WEDNESDAY...STRONG WARM FRONT WILL ORGANIZE ACROSS NORTHERN NEVADA
AS THE WARMER PACIFIC AIR BEGINS PUSHING THE COLD SURFACE AIR TO
THE EAST. INTENSE OVERRUNNING LIFT AND DYNAMICS ALONG AND AHEAD OF
THE WARM FRONT WILL PRODUCE WIDESPREAD SNOW ACROSS NE HUMBOLDT
COUNTY...AND MUCH OF ELKO COUNTY WEDNESDAY MORNING. 12/18Z GFS
FORECASTS SNOW TO BREAK OUT ACROSS WESTERN ELKO COUNTY AROUND
SUNRISE WEDNESDAY MORNING AND THIS THINKING WAS FOLLOWED IN THE
FORECAST. TRIED TO SPREAD SNOW INTO N/NE NEVADA FASTER THAN WHAT
THE MODELS SUGGEST...MODELS ARE OFTEN TOO SLOW IN WARM AIR
ADVECTION PRECIPITATION ONSET. AT ANY RATE...LIGHT TO MODERATE
SNOW EXPECTED FOR THE MORNING COMMUTE NEAR ELKO/SPRING CREEK.
SNOW AMOUNTS FOR ZONE 032 /SW AND SOUTH CENTRAL ELKO COUNTY/ WILL
BE MODEST...ONE INCH OR LESS FOR MOST VALLEYS. WITH THE TIMING OF
THE MORNING COMMUTE...IMPACT-BASED ADVISORIES OR SPECIAL
STATEMENTS MAY BE NEEDED TO ADDRESS THIS AND WILL PASS ALONG
CONCERNS TO EVENING/NIGHT SHIFTS. AIRMASS EXPECTED TO WARM ENOUGH
BY AFTERNOON FOR SNOW TO CHANGE TO LIGHT RAIN SHOWERS ALONG WITH
STRONG GUSTY SW WINDS. STILL EXPECT 700 MB WINDS TO REACH 50-80
KTS ACROSS NORTHERN NEVADA WEDNESDAY AFTERNOON. MOST VALLEYS WILL
BE PROTECTED FROM MOST OF THIS MOMENTUM IN A WARM AIR ADVECTION
PATTERN. HOWEVER...WINDS WILL BECOME VERY INTENSE/DANGEROUS ABOVE
7000 FEET WEDNESDAY AFTERNOON WITH GUSTS OVER 60 MPH LIKELY. IN
ADDITION...LOCAL MODEL GUIDANCE STRONGLY SUGGESTS A SIGNIFICANT
DOWNSLOPE WIND EVENT EAST OF THE RUBY MOUNTAINS WEDNESDAY
AFTERNOON. CURRENT THINKING IS HIGH WIND WARNING CRITERIA MAY BE
REACHED NEAR RUBY VALLEY AND RUBY LAKE...WILL DEFER TO TONIGHT'S
SHIFTS TO ISSUE THIS WIND HEADLINE.
ALL MODELS CONTINUE TO FOCUS INTENSE LIFT AND HEAVY SNOW
GENERATION ACROSS NORTHERN/NE ELKO COUNTY WEDNESDAY ALONG THE
SLOWLY RETREATING WARM FRONT. HAVE ISSUED A WINTER STORM WARNING
FOR HEAVY SNOW AND BLOWING SNOW FOR ZONE 031 STARTING AT 4 AM
WEDNESDAY...CONTINUING THROUGH 7 PM THURSDAY. HEAVY SNOW
ACCUMULATIONS WILL COMBINE WITH STRONG SW WINDS TO MAKE TRAVEL
VERY DIFFICULT ACROSS NE ELKO COUNTY WEDNESDAY...INCLUDING THE
JARBIDGE MOUNTAINS AND U.S. HIGHWAY 93. TRAVEL PLANS FROM NE
NEVADA TO TWIN FALLS WILL BE AFFECTED. HAVE ALSO ISSUED A WINTER
STORM WARNING FOR THE RUBY MOUNTAINS WEDNESDAY MORNING THROUGH
FRIDAY MORNING...AS PACIFIC MOISTURE WILL BE PRODUCING HEAVY SNOW
IN THE RUBIES FOR SOME TIME TO COME.
THURSDAY/FRIDAY...CONTINUED CLOUDY AND UNSETTLED WITH VALLEY RAIN
AND MOUNTAIN SNOW SHOWERS. THURSDAY...MILD PACIFIC AIRMASS WILL
KEEP SNOW LEVELS ELEVATED ABOVE MOST VALLEY FLOORS. NUMEROUS
SHORTWAVES IN THE ENERGETIC PACIFIC JET WILL BE VERY DIFFICULT TO
TIME MUCH IN ADVANCE...JUST BROADBRUSHED RAIN/SNOW CHANCES ACROSS
NORTHERN NEVADA /MAINLY NORTH OF U.S. HIGHWAY 50/ ON THURSDAY WITH
VALLEY HIGH TEMPERATURES IN THE 40S. MODELS CONTINUE TO HINT THAT
VALLEY RAIN/MOUNTAIN SNOW WILL EXPAND SOUTHWARD DEEPER INTO
NYE/WHITE PINE COUNTIES ON FRIDAY...AND FOLLOWED THIS TREND IN THE
GRIDS. TURNER
.LONG TERM...FRIDAY NIGHT THROUGH NEXT TUESDAY. UNSETTLED WEATHER
PATTERN DURING THIS PERIOD ACROSS THE GREAT BASIN...WITH PROGRESSIVE
ZONAL FLOW BRINGING PERIODS OF RAIN AND SNOW. FORECAST CONFIDENCE IS
ABOVE AVG FOR THE GENERAL 500MB PATTERN...BUT MINOR DIFFERENCES IN
THE TIMING OF 500MB SHORTWAVES BETWEEN THE GFS/ECWMF/GEM LEAD TO
BELOW AVG CONFIDENCE IN THE SENSIBLE WEATHER. PRECIP AND TEMPS WILL
RUN ABOVE AVG THIS PERIOD.
FRIDAY EVENING WEAK RIDGING WILL BREAK DOWN AHEAD OF THE FIRST OF
MANY 500MB SHORTWAVE TROUGHS. SNOWLEVELS LOOK QUITE HIGH TO BEGIN
THE PERIOD BEFORE FALLING BACK TOWARDS THE VALLEY FLOORS BY SATURDAY
MORNING. NO LARGE IMPACTS ARE EXPECTED AT THIS TIME WITH THIS FIRST
WAVE DUE TO HIGH SNOWLEVELS. SATURDAY INTO SATURDAY NIGHT THERE WILL
BE A BRIEF BREAK IN THE ACTION...THUS HAVE LOWERED POPS A
BIT...ESPECIALLY IN THE VALLEYS. THE ECWMF/GFS/GEM ARE ALL HINTING
AT THE POSSIBILITY OF A MORE AMPLIFIED AND SIGNIFICANT SHORTWAVE
SOMETIME ON SUNDAY. STILL LARGE SPREAD AND TIMING ISSUES WITH THIS
WAVE...BUT LOOKS LIKE THE BEST CHANCE FOR WIDESPREAD SNOW ACROSS THE
CWA AT THIS TIME...WITH A WEAK TONOPAH LOW DEVELOPING AND DEEP
MOISTURE. SCATTERED SNOW SHOWERS AND COLDER WEATHER EXPECTED ON
MONDAY WITH SNOW LEVELS DOWN TO THE VALLEY FLOORS...AS WEAK
PERTURBATIONS AND ONSHORE FLOW CONTINUES. POSSIBLY A BREAK IN THE
ACTION BY TUESDAY NEXT WEEK...BUT TOO EARLY TO TELL. OVERALL LOOKS
LIKE A WET PATTERN WITH SNOW LEVELS ON A ROLLER COASTER RIDE.
&&
.AVIATION...MVFR CEILINGS ARE EXPECTED AT KWMC/KEKO AFTER 12Z THIS
MORNING...WITH LIGHT SNOW AND DECREASED VISIBILITY POSSIBLE AT KEKO
FROM 12-18Z...AS OVERRUNNING SNOW DEVELOPS ACROSS NORTHERN NV.
PROBABILITY OF IFR CONDITIONS AT KEKO IS GREATEST FROM 12-18Z...WITH
A 70% CHANCE OF OCCURRING. FURTHER SOUTH ACROSS CENTRAL NV TERMINALS
VFR CONDITIONS ARE EXPECTED. ANOTHER POSSIBLE HAZARD WEDNESDAY
MORNING WILL BE LLWS AS A VERY STRONG 700MB JET OF 65KTS MOVES OVER
NORTHERN NV. LOW LEVEL INVERSIONS AT KWMC/KEKO COULD LEAD TO STRONG
SHEAR...THIS MIGHT HAVE TO BE ADDRESSED IN THE 06Z TAF PACKAGE.
&&
.FIRE WEATHER...A VERY STRONG LOW LEVEL JET WILL MOVE ACROSS THE
GREAT BASIN ON WEDNESDAY BRINGING STRONG WINDS TO THE REGION. NO
FIRE WEATHER ISSUES ARE EXPECTED NORTH OF I-80 AS SNOW WILL BE
FALLING. FURTHER SOUTH ACROSS CENTRAL NEVADA...ESPECIALLY FWZ
455/457...MID-SLOPE WINDS WILL GUSTS UP TO 45 MPH. IN ADDITION
RELATIVE HUMIDITY VALUES COULD DROP INTO THE UPPER TEENS AND LOW
20S. THURSDAY INTO FRIDAY WINDS WILL REMAIN STRONG BUT MOISTURE WILL
PUSH FURTHER SOUTH INTO THE STATE...ALLOWING FOR RELATIVE HUMIDITIES
TO INCREASE.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 4 AM TO 7 PM PST WEDNESDAY FOR
NORTHERN ELKO COUNTY.
WINTER STORM WARNING FROM 4 AM WEDNESDAY TO 4 AM PST FRIDAY FOR
RUBY MOUNTAINS/EAST HUMBOLDT RANGE.
&&
99/95/95/95
Hazardous weather outlook, Jan 17, 2:53 PM PST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
253 PM PST TUE JAN 17 2012
NVZ031-034-182300-
NORTHERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
253 PM PST TUE JAN 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.
.DAY ONE...TONIGHT.
NO SIGNIFICANT WEATHER IS EXPECTED THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A WINTER STORM WARNING HAS BEEN ISSUED FOR THIS AREA. DEEP
MOISTURE AND STRONG WINDS WILL COMBINE TO BRING MODERATE TO HEAVY
SNOW WITH REDUCTIONS TO VISIBILITIES ACROSS THE WARNING
AREA. FOR NORTHERN ELKO COUNTY...4 TO 8 INCHES IN THE VALLEYS WITH
12 TO 18 INCHES IN THE MOUNTAINS WILL OCCUR THROUGH WEDNESDAY
EVENING. MEANWHILE...ONE TO TWO FEET WITH LOCALLY HIGHER AMOUNTS
TO THREE FEET IS EXPECTED IN THE RUBY MOUNTAINS FOR THE DURATION
OF THE WARNING. STRONG WINDS OF 15 TO 25 MPH WITH GUSTS TO 40
MPH...WITH LOCALLY HIGHER GUSTS OF 50 MPH. THIS WILL HELP TO LIMIT
VISIBILITIES TO ONE-HALF MILE OR LESS IN NORTHERN ELKO
COUNTY...AND ALONG WITH SNOW COVERED ROADWAYS...WILL CREATE
HAZARDOUS DRIVING CONDITIONS. TRAVEL IN THE RUBY MOUNTAINS WILL BE
DIFFICULT WITH WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS TO 50 MPH
AND HIGHER. AS A RESULT...OUTDOOR RECREATIONALISTS ARE URGED TO USE
CAUTION.
SNOW WILL BEGIN TO TAPER OFF IN NORTHERN ELKO COUNTY WEDNESDAY
NIGHT...WITH SNOW SHOWERS CONTINUING IN THE RUBIES THROUGH FRIDAY
MORNING.
THE MOIST FLOW AND UNSETTLED WEATHER IS EXPECTED TO CONTINUE
THROUGH THE WEEKEND. PLEASE STAY TUNED TO THE NATIONAL WEATHER
SERVICE OR YOUR FAVORITE WEATHER OUTLET FOR THE LATEST INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
NVZ032-033-036-182300-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
253 PM PST TUE JAN 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA AND NORTHEAST NEVADA.
.DAY ONE...TONIGHT.
NO SIGNIFICANT WEATHER IS EXPECTED THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SNOW SHOWERS WILL DEVELOP WEDNESDAY MORNING AS A STORM SYSTEM
IMPACTS THE REGION. SNOW ACCUMULATIONS OF ONE-HALF INCH OR LESS IS
EXPECTED...BUT WINDWARD FACING SLOPES MAY SEE UP ONE INCH. BREEZY
TO WINDY SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH WILL
BE POSSIBLE WEDNESDAY AFTERNOON WITH LOCALLY HIGHER GUSTS TO 50
MPH POSSIBLE. THE MOIST FLOW WILL CONTINUE TO STREAM ACROSS THE
AREA WITH CHANCES FOR PRECIPITATION THURSDAY...INCREASING ON
FRIDAY.
THE MOIST FLOW AND UNSETTLED WEATHER IS EXPECTED TO CONTINUE
THROUGH THE WEEKEND. PLEASE STAY TUNED TO THE NATIONAL WEATHER
SERVICE OR YOUR FAVORITE WEATHER OUTLET FOR THE LATEST INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
NVZ013-035-037-182300-
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
253 PM PST TUE JAN 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA AND SOUTH CENTRAL NEVADA.
.DAY ONE...TONIGHT.
NO SIGNIFICANT WEATHER IS EXPECTED THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
BREEZY TO WINDY SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 40
MPH WILL BE POSSIBLE WEDNESDAY AFTERNOON AS A STORM SYSTEM PASSES
TO THE NORTH. PRECIPITATION WILL REMAIN LIMITED TO THE NORTHERN
SECTIONS OF NORTHERN NEVADA...WITH MAINLY DRY CONDITIONS EXPECTED
OVER CENTRAL NEVADA. THE MOIST FLOW WILL CONTINUE TO STREAM ACROSS THE
AREA WITH CHANCES FOR PRECIPITATION THURSDAY...INCREASING ON
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
NVZ030-182300-
HUMBOLDT COUNTY-
253 PM PST TUE JAN 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
NEVADA.
.DAY ONE...TONIGHT.
NO SIGNIFICANT WEATHER IS EXPECTED THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SNOW SHOWERS WILL DEVELOP ALONG THE NORTHERN THIRD OF HUMBOLDT
COUNTY WITH ABOUT ONE TO TWO INCHES OF ACCUMULATION POSSIBLE ALONG
THE BORDER WITH IDAHO AND OREGON. FURTHER SOUTH...MOISTURE WILL BE
LIMITED IN THE VALLEYS WITH A DUSTING TO MAYBE ONE-HALF INCH IN
WINNEMUCCA. HIGHER ACCUMULATIONS OF TWO TO FOUR INCHES WILL OCCUR
IN THE MOUNTAIN AREAS. BREEZY TO WINDY SOUTHWEST WINDS OF 15 TO
25 MPH WITH GUSTS TO 40 MPH WILL BE COMMON WEDNESDAY AFTERNOON WITH
LOCALLY HIGHER GUSTS TO 50 MPH POSSIBLE.
THE MOIST FLOW AND UNSETTLED WEATHER IS EXPECTED TO CONTINUE THROUGH
THE WEEKEND. PLEASE STAY TUNED TO THE NATIONAL WEATHER SERVICE OR
YOUR FAVORITE WEATHER OUTLET FOR THE LATEST INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
Heavy Snow, N Elko Cnty
- When
- January 18, 4:00 AM PST to January 20, 2:00 AM PST
- Where
- N Elko Cnty forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
Pacific moisture brought heavy snow to portions of northern Elko County. Wild Horse Reservoir reported 15 inches of snow, Owyhee 11 inches, and 7 inches in Charleston.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Oregon, January 18 to 20, 20122 deaths · 3 events
- Flooding in Oregon, January 18 to 27, 2012$20 million · 16 events
- Avalanche in Colorado, January 18, 20121 death · 1 event
- Winter Storm in Oregon, January 18 to 21, 2012$200,000 · 2 events
- Strong Wind in Vermont, January 18, 2012$98,000 · 16 events
- Winter Storm and Flooding in Utah, January 18 to 20, 2012$150,000 · 6 events
- Extreme Cold in North Dakota, January 18 to 20, 201236 events
- Extreme Cold in Minnesota, January 18 to 19, 201224 events
- Lake-Effect Snow and Cold in Michigan, January 18 to 20, 201221 events
- Extreme Cold in North Dakota, January 18 to 19, 201218 events
- High Wind in Wyoming, January 18 to 19, 201273 kt wind · 15 events
- Extreme Cold in South Dakota, January 18 to 19, 201214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354877.